Wyoming, 2005

Heavy Snow in Wyoming, May 11, 2005

May 11, 2005 · NWS BYZ · 1 event in 1 county or zone

10 inches of snow 20SW Sheridan (Dome Lake Snotel 24-hour total, 13 inch storm total); 10 inches of snow 7ESE Burgess Junction (24-hour total, 15 inch storm total)

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

10 inches of snow 20SW Sheridan (Dome Lake Snotel 24-hour total, 13 inch storm total); 10 inches of snow 7ESE Burgess Junction (24-hour total, 15 inch storm total)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 11, 8:09 AM MST, 51 minutes earlier.

Area forecast discussion, May 11, 8:09 AM MST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
909 AM MDT WED MAY 11 2005

.SHORT TERM...VALID FOR TDY AND THU...

UPDATE TO ZFP WITH NO UPDATE TO WRKAFP. RAIN TO SNOW TRANSITION
WILL OCCUR BY 18Z ACROSS THE FORECAST AREA. RECEIVED REPORT OF
SNOW IN BROADUS AROUND 14Z AND SHR HAS BEEN REPORTING SNOW THIS
MORNING. LATEST MODELS HAD FAIRLY GOOD HANDLE ON 850 TEMPS AT 12Z.
COLD AIR PROGGED TO MOVE INTO THE AREA FROM NE TO SW BY 18Z. IN
ADDITION...STRONG WAVES ROTATING INTO THE REGION FROM THE SOUTH
WILL ENHANCE COOLING DYNAMICALLY. UPDATED TO REFLECT RAIN CHANGING
TO SNOW THIS MORNING. MADE SMALL CHANGES TO MAX TEMPS SINCE THEY
WERE RUNNING A FEW DEGREES HIGHER THAN FORECAST AT SEVERAL LOCATIONS.

RECEIVED NUMEROUS REPORTS OF FLOODING IN RED LODGE AND ROBERTS
AREAS OF WESTERN CARBON COUNTY AND AROUND SHERIDAN. WILL MONITOR
FLOOD POTENTIAL OVER ENTIRE AREA THIS AFTERNOON.

NO CHANGES TO WINTER STORM WARNINGS/ADVISORIES...WILL REFINE THEM
AS NEEDED THIS AFTERNOON. ARTHUR

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MODELS IN FAIRLY GOOD AGREEMENT FOR THE EXTENDED. RIDGE TO BUILD
INTO REGION FRIDAY. GFS WANTS TO KEEP SOME COOLER AIR OVER FAR
EAST AS FLOW ALOFT REMAINS NORTHERLY...SO EASTERN ZONES TO BE
SLOWER TO WARM. FOR WEEKEND...LEE SIDE TROFFING DEVELOPS TO AID
WARM UP A LITTLE. WESTERN ZONES CONT TO BE UNDER WARMEST 850MB
TEMPS UNTIL SUNDAY WHEN THERMAL RIDGE SHIFTS TO SOUTH CENTRAL
AREA. BUMPED TEMPS UP A NOTCH OVER WEEKEND AS 18C LINE EDGES INTO
SOUTHERN ZONES SUNDAY ON PREFRONTAL WINDS. PACIFIC SYSTEM MOVES
THROUGH SOUTHERN MONTANA SUNDAY NIGHT...WITH MAIN DYNAMICS PROGGD
TO REMAIN NORTH. AHEAD OF THIS AIR MASS BECOMES RATHER UNSTABLE
AND WEST TO SOUTHWEST FLOW SHOULD ADVECT IN DECENT MOISTURE. MAIN
TROUGH STAYS NORTH BUT FRONTAL ACTIVITY AND ASSOCIATED JET SHOULD
PROVIDE STIMULUS FOR CONVECTIVE ACTIVITY SUNDAY EVENING AND
NIGHT. SO HAVE INTRODUCED POPS FOR THIS TIME FRAME AND CONTINUED
SLIGHT CHANCE INTO MONDAY AS WEAK RIPPLES CONTINUE IN
WEST/SOUTHWEST FLOW AND MODELS PRODUCE SOME FRONTOGENESIS OVER
AREA. CLIMATOLOGY HAS CHANCE POPS IN MOUNTAINS THIS TIME OF YEAR
SO WILL HANG ON TO INHERITED MOUNTAIN POPS THROUGH BULK OF
EXTENDED DUE TO NATURE OF 500MB FLOW. TESAR

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 042 026/039 033/064 039/070 042/072 045/066 041/066
    +/O 86/O    21/B    00/B    00/B    22/W    20/B
LVM 039 026/042 032/063 039/068 036/067 042/062 036/062
    +/O 64/O    21/B    00/B    22/T    22/W    21/B
HDN 045 027/039 034/064 039/071 040/073 045/068 043/066
    +/O 87/O    21/B    00/B    00/B    22/W    20/B
MLS 036 028/040 033/058 037/069 042/071 046/068 043/068
    +/S +7/O    31/B    00/B    00/B    20/B    10/B
4BQ 040 027/039 032/058 036/068 040/070 045/070 043/068
    +/S 97/O    32/W    00/B    00/B    22/W    20/B
BHK 032 028/037 033/056 036/067 040/068 044/069 041/067
    +/S +7/S    42/W    00/B    00/B    20/B    10/B
SHR 041 023/036 032/061 037/068 037/071 043/067 039/066
    +/O +7/S    32/W    00/B    00/B    22/W    20/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR ZONES
      28-41-63-65.
     WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR
      ZONES 29>39-42-56>58-66>68.
     FLOOD WARNING IN EFFECT UNTIL NOON FRIDAY FOR ZONES 036-038-
      058.
WY...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR
     ZONES 98-99.
     FLOOD WARNING IN EFFECT UNTIL NOON FRIDAY FOR ZONE 099.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 11, 5:35 AM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
635 AM MDT WED MAY 11 2005

MTZ067-068-WYZ098-121245-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-
635 AM MDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT
A STRONG SPRING STORM SYSTEM WILL REMAIN OVER
THE REGION TODAY THROUGH THURSDAY MORNING. SNOW WILL BECOME HEAVY
AT TIMES THIS MORNING AND TONIGHT. AS A RESULT WINTER STORM
WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST GTFWSWBYZ FOR
DETAILS ON THIS DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-040-063>065-121245-
SOUTHERN WHEATLAND-NORTHERN PARK-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-
635 AM MDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT
A STRONG SPRING STORM SYSTEM WILL REMAIN OVER THE REGION TODAY
THROUGH THURSDAY MORNING. RAIN IS EXPECTED TO CHANGE TO SNOW
THIS MORNING WITH 2 TO 4 INCHES OF SNOW EXPECTED LATE TONIGHT. AS A
RESULT WINTER WEATHER ADVISORIES ARE IN EFFECT. PLEASE REFER TO
THE LATEST GTFWSWBYZ FOR DETAILS ON THIS STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ029>033-035-037-042-057-121245-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
CARTER-GOLDEN VALLEY-NORTHERN BIG HORN-
635 AM MDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM SYSTEM WILL REMAIN OVER THE REGION THROUGH
THURSDAY MORNING. RAIN IS EXPECTED TO CHANGE OVER TO SNOW LATE
THIS MORNING AND BECOME HEAVY AT TIMES THROUGH TONIGHT. AS A RESULT
WINTER STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST
GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ034-036-038-039-041-056-058-066-WYZ099-121245-
NORTHERN STILLWATER-POWDER RIVER-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-SOUTHERN ROSEBUD-
BEARTOOTH FOOTHILLS-SHERIDAN FOOTHILLS-
635 AM MDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM SYSTEM WILL REMAIN OVER THE REGION THROUGH
THURSDAY MORNING. RAIN IS EXPECTED TO CHANGE TO SNOW THIS MORNING AND
BECOME HEAVY AT TIMES THROUGH THE DAY. AS A RESULT WINTER STORM
WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST GTFWSWBYZ FOR
DETAILS ON THIS DEVELOPING STORM SYSTEM.

IN ADDITION TO THE HEAVY SNOW...A FLOOD WARNING IS ALSO IN EFFECT
FOR CARBON...STILLWATER AND SWEET GRASS COUNTY. HEAVY RAINS OVERNIGHT
HAVE PRODUCED FLOODING...ESPECIALLY IN CARBON COUNTY. HEAVY RAINS HAVE
ALSO CAUSED FLOODING IN SHERIDAN COUNTY WYOMING. PLEASE REFER TO
GTFFLWBYZ FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Bighorn Mountains

When
May 11, 9:00 AM MST to 3:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450382.